Alert archive / North Carolina / Tornado Warnings in 2018

Tornado Warning 30, NWS Newport/Morehead City, NC

November 13, 2018Hyde County, North Carolina

NWS Newport/Morehead City, NC issued this tornado warning at Nov 13, 2018, 6:10 AM EST for Hyde County, North Carolina. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 13, 2018, 6:10 AM EST (11:10 UTC)
Expired
Nov 13, 2018, 6:30 AM EST
In force
20 min
Issued by
NWS Newport/Morehead City, NC
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

County Hyde County, NC

The radar

The Morehead City radar (KMHX), 102 km from the middle of the area, began a volume at 11:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Nov 13, 1:56 AM ESTTornado WatchSPC6 hr

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 11.2 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2018-11-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 10 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2018-11-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 260 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
10 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
1040 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
260 m²/s²
0-3 km storm-relative helicity
541 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

839 
WFUS52 KMHX 131110
TORMHX
NCC095-131130-
/O.NEW.KMHX.TO.W.0030.181113T1110Z-181113T1130Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Newport/Morehead City NC
610 AM EST TUE NOV 13 2018

The National Weather Service in Newport has issued a

* Tornado Warning for...
  Southeastern Hyde County in eastern North Carolina...

* Until 630 AM EST.
    
* At 610 AM EST, a severe thunderstorm capable of producing a tornado
  was located over Ocracoke Lighthouse, or 18 miles east of Cedar
  Island, moving northeast at 35 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This tornadic thunderstorm will remain over mainly rural areas of
  southeastern Hyde County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Please send your reports of wind and/or hail damage, including trees
or large limbs downed, by calling the National Weather Service office
in Newport at 1-800-889-6889.

&&

LAT...LON 3503 7602 3510 7609 3527 7579 3520 7574
      3519 7575 3519 7573 3515 7570
TIME...MOT...LOC 1110Z 232DEG 30KT 3510 7600 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

SGK

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this tornado warning went out at Nov 13, 3:36 AM EST, 2 hours 34 minutes earlier.

Area forecast discussion, Nov 13, 3:36 AM EST, 2 hours 34 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
336 AM EST Tue Nov 13 2018

.SYNOPSIS...
A low pressure system will quickly move across the area today.
A cold front will then move through later this evening followed
by high pressure Wednesday. Another area of low pressure will
affect the area Thursday into Friday. High pressure will ridge
into the region this weekend.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
As of 335 AM Tuesday...Tornado Watch in effect for eastern NC
until 8 AM. Potential for severe weather and isolated tornadoes
early this morning. Watching an intense couplet over the coastal
waters south of Onslow County. With decent low-level shear
with strong SE surface winds and a 850 mb jet in excess of 40-50
knots, the potential exists for some rotating storms with
isolated tornadoes through 12z or so. Tight thermal gradient in
place with temperatures around 70 on the coast, but in the upper
50s/lower 60s inland.

Also monitoring some localized heavy rainfall with 1-2 inches
likely in many areas, and locally up to 3 inches, which may
produce some minor flooding of low-lying areas.

Once the severe threat ends around 12z-13z, a more steady light
to moderate rain will follow. Dewpoints will start to fall
during the afternoon as the cold front moves toward the coast.
Temperatures will remain fairly steady through the day before
falling late.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM WEDNESDAY/...
As of 3 AM Tuesday...High pressure will build in from the
northwest later tonight as dewpoints drop into the 40s. Lower
clouds are likely to hang around through most of the night. Lows
tonight will be in the lower 40s inland to the lower 50s coast.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
As of 110 AM Tues...Active weather will continue into the
second half of the week. Then, drier and cooler air will move in
Friday and remain into the weekend.

Wednesday...High pressure will build into the area behind the
front, resulting in a mainly dry and cool day Wednesday. Gusty
winds (especially for coastal areas) will ensue Wednesday
afternoon/evening as low pressure developing across the Deep
South works with high pressure across the Northeast to tighten
the gradient locally.

Thursday...The aforementioned low will travel up the east coast
Thursday, brining another soggy and windy day. Models have come
into better agreement on an inland track up the I-95 corridor,
which would put part of Eastern NC in the warm sector once
again. Forecast guidance is showing another 1-3 inches of rain
is possible which could lead to some minor flooding problems
given the amount of recent rainfall. Have also raised PoPs to
categorical for most of Thursday. Severe weather is also
possible as scattered thunderstorms could track along the coast
as the low pressure system deepens as it moves up the east
coast. Temperatures will be very warm once the area is in the
warm sector will reach the mid 60s inland and the upper 60s to
around 70 near the coast.

Friday through Monday...As low pressure departs the area, it
will drag a cold front off the coast Friday morning, with cooler
high pressure building in behind it. High pressure will
continue to ridge into the area through this weekend and into
Monday, however cooler conditions are expected. High temps
Friday will reach the low to upper 60s, with mostly 50s likely
for the weekend. Lows will dip into the 30s inland, but look to
remain above freezing, while remaining in the low to mid 40s
along the coast.

&&

.AVIATION /09Z TUESDAY THROUGH SATURDAY/...
Short Term /through 06Z Wednesday/...
As of 1235 AM Tuesday...As precipitation increases across
eastern NC over the next few hours, ceilings should lower with
widespread IFR conditions developing. These conditions should
continue through the day. Convective threat with strong winds
during the early morning hours should evolve to a more showery
scenario by mid-morning. Strong low-level shear is likely
through the early morning hours with gusty SE winds at the
surface and 850 mb winds at 50+ knots. Ceilings may briefly lift
to MVFR during the afternoon, but then fall again after dark per
guidance.

Long Term /Tuesday night through Saturday/...
As of 120 AM Tues...VFR conditions will return Wednesday, but
be short-lived as IFR conditions are likely as low pressure
impacts the area late Wednesday through Thursday night. VFR
conditions return Friday.

&&

.MARINE...
Short Term /Today and Tonight/...
As of 3 AM Tuesday...Gusty winds continue on the coastal waters
and Sounds early this morning. Seas continue to build and will
top out at 10-12 feet this morning. Winds likewise will peak
early this morning before subsiding fairly quickly during the
afternoon and early evening. Winds will then increase again late
tonight behind the cold front. Seas will remain elevated
throughout the period.

Long Term /Tuesday night through Saturday/...
As of 120 AM Tues...Winds and seas will increase Wednesday
ahead of an approaching low and remain elevated, with very
dangerous boat conditions expected as low pressure passes near
the waters through at least Thursday night. Gale Force winds are
expected across the coastal waters and possibly the sounds and
will be SE/E 25-30 kts with gusts 30-40 kts, and seas will build
to 6-12 ft in response. Conditions should begin to improve
Friday, but seas look to remain elevated through Saturday.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...None.
MARINE...Small Craft Advisory until 9 AM EST this morning for AMZ130-
     131-136-137.
     Gale Warning until 1 PM EST this afternoon for AMZ135-150-152-
     154-156-158.

&&

SYNOPSIS...MHX
NEAR TERM...CTC
SHORT TERM...CTC
LONG TERM...SGK/CB
AVIATION...CTC/SGK
MARINE...CTC/SGK
Hazardous weather outlook, Nov 13, 3:39 AM EST, 2 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
339 AM EST Tue Nov 13 2018

NCZ046-047-080-081-092>095-098-140845-
Tyrrell-Mainland Dare-Beaufort-Mainland Hyde-Jones-Craven-Pamlico-
Carteret-Onslow-
339 AM EST Tue Nov 13 2018

...TORNADO WATCH 428 IN EFFECT UNTIL 8 AM EST THIS MORNING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.

Low pressure system is forecast to move across Eastern North
Carolina early this morning and could produce strong winds along the
coast, periods of heavy rain which could produce flooding of poor
drainage areas, and possibly severe thunderstorms early this morning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ045-140845-
Washington-
339 AM EST Tue Nov 13 2018

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and Tonight.

Low pressure system is forecast to move across Eastern North
Carolina early this morning and could produce strong winds along the
coast, periods of heavy rain which could produce flooding of poor
drainage areas, and possibly severe thunderstorms early this morning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ103-104-140845-
Outer Banks Dare-Outer Banks Hyde-
339 AM EST Tue Nov 13 2018

...TORNADO WATCH 428 IN EFFECT UNTIL 8 AM EST THIS MORNING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.

Low pressure system is forecast to move across Eastern North
Carolina early this morning and could produce strong winds along the
coast, periods of heavy rain which could produce flooding of poor
drainage areas, and possibly severe thunderstorms early this morning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ029-044-079-091-140845-
Martin-Pitt-Greene-Lenoir-
339 AM EST Tue Nov 13 2018

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and Tonight.

Low pressure system is forecast to move across Eastern North
Carolina early this morning and could produce strong winds along the
coast, periods of heavy rain which could produce flooding of poor
drainage areas, and possibly severe thunderstorms early this morning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ090-140845-
Duplin-
339 AM EST Tue Nov 13 2018

...TORNADO WATCH 428 IN EFFECT UNTIL 8 AM EST THIS MORNING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.

Low pressure system is forecast to move across Eastern North
Carolina early this morning and could produce strong winds along the
coast, periods of heavy rain which could produce flooding of poor
drainage areas, and possibly severe thunderstorms early this morning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Nov 13, 4:30 AM EST, 1 hour 40 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
430 AM EST TUE NOV 13 2018

NCZ080-093>095-131015-
Craven-Beaufort-Pamlico-Carteret-
430 AM EST TUE NOV 13 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN CRAVEN...
SOUTHEASTERN BEAUFORT...NORTH CENTRAL CARTERET AND PAMLICO
COUNTIES...

At 429 AM EST, a strong thunderstorm was located near Janeiro, or 9
miles northeast of Havelock, moving northeast at 45 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Havelock, Cedar Island, South River, Merrimon, Lowland, Florence,
Janeiro, Grantsboro, Whortonsville, Great Neck, Maribel, Nc Pamlico,
Merritt, Cherry Branch Ferry Terminal, Minnesott Beach Ferry, Cedar
Island Ferry Terminal, Bayboro, Alliance, Arapahoe and Minnesott
Beach.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3511 7694 3532 7653 3527 7633 3502 7626
      3488 7691
TIME...MOT...LOC 0929Z 240DEG 49KT 3503 7680

27
Local storm report, Nov 13, 5:02 AM EST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
502 AM EST TUE NOV 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 AM     HAIL             2 W BEAUFORT            34.72N 76.69W
11/13/2018  E0.70 INCH       CARTERET           NC   PUBLIC

            DIME SIZED HAIL REPORTED AT RADIO ISLAND.

&&

CTC
Local storm report, Nov 13, 5:03 AM EST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
503 AM EST TUE NOV 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0453 AM     MARINE TSTM WIND 2 E OCEANA PIER         34.70N 76.69W
11/13/2018  E47 MPH          CARTERET           NC   PUBLIC

&&

CTC
Local storm report, Nov 13, 5:04 AM EST, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
504 AM EST TUE NOV 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0504 AM     MARINE TSTM WIND 2 E OCEANA PIER         34.70N 76.69W
11/13/2018  E47 MPH          CARTERET           NC   PUBLIC

&&

CTC
Local storm report, Nov 13, 5:28 AM EST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
528 AM EST TUE NOV 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0444 AM     TSTM WND DMG     ATLANTIC BEACH          34.70N 76.74W
11/13/2018                   CARTERET           NC   PUBLIC

            911 CENTER REPORTS 2 POWER POLES SNAPPED IN
            ATLANTIC BEACH. POSSIBLE TORNADO.

&&

CTC
Special weather statement, Nov 13, 5:50 AM EST, 20 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
550 AM EST TUE NOV 13 2018

NCZ103-104-131145-
Outer Banks Hyde-Outer Banks Dare-
550 AM EST TUE NOV 13 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN HYDE AND
SOUTHEASTERN DARE COUNTIES...

At 550 AM EST, radar indicated strong thunderstorms were located
along a line extending from near Stumpy Point to 8 miles northwest of
Portsmouth Village. Movement was northeast at 50 mph.

Wind gusts up to 50 mph and half inch hail are possible with these
storms.

Locations impacted include...
Frisco, Buxton, Salvo, Avon, Waves, Rodanthe, Hatteras Ferry
Terminal, Ocracoke Ferry Terminal, Avon Pier, Cape Hatteras
Lighthouse, Hatteras Island Fishing Pier, Ocracoke Lighthouse and
Bodie Island Lighthouse.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

Weak rotation has been noted with this storm. While not immediately
likely, a tornado could form at any time.

LAT...LON 3584 7550 3549 7543 3521 7550 3516 7572
      3506 7598 3511 7606 3532 7559 3550 7554
      3582 7560
TIME...MOT...LOC 1050Z 236DEG 44KT 3569 7564 3515 7619

SGK

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 13, 2:24 AM ESTSpecial Weather StatementMHXBeaufort36 min
Nov 13, 2:33 AM ESTSpecial Weather StatementMHXGreene, Lenoir42 min
Nov 13, 2:53 AM ESTSpecial Weather StatementMHXMartin, Pitt37 min
Nov 13, 3:16 AM ESTSpecial Weather StatementMHXBeaufort, Craven, Lenoir, Martin, Pitt, Washington44 min
Nov 13, 3:22 AM ESTSpecial Marine WarningMHX53 min
Nov 13, 3:32 AM ESTSevere Thunderstorm WarningMHXBeaufort, Craven, Hyde, Martin, Pamlico, Pitt and 1 more43 min
Nov 13, 4:03 AM ESTTornado WarningMHXCarteret, Onslow57 min
Nov 13, 4:06 AM ESTSevere Thunderstorm WarningMHXBeaufort, Dare, Hyde, Pamlico, Tyrrell, Washington39 min
Nov 13, 4:07 AM ESTSpecial Marine WarningMHX38 min
Nov 13, 4:17 AM ESTSpecial Marine WarningMHX43 min
Nov 13, 4:30 AM ESTSpecial Weather StatementMHXPamlico45 min
Nov 13, 4:50 AM ESTSpecial Marine WarningMHX55 min
Nov 13, 5:08 AM ESTTornado WarningMHXCarteret37 min
Nov 13, 5:34 AM ESTSpecial Marine WarningMHX56 min
Nov 13, 5:50 AM ESTSpecial Weather StatementMHXDare55 min
Nov 13, 6:22 AM ESTSpecial Marine WarningMHX53 min
Nov 13, 6:37 AM ESTSevere Thunderstorm WarningMHXDare, Hyde53 min
Nov 13, 6:53 AM ESTTornado WarningMHXDare22 min
Nov 13, 7:08 AM ESTSpecial Marine WarningMHX67 min
Nov 13, 7:28 AM ESTAreal Flood AdvisoryMHXDare, Hyde2 hr
Nov 13, 8:28 AM ESTSmall Craft AdvisoryMHX4 days
Nov 13, 2:33 PM ESTGale WatchMHX13 hr

Nearby

Tornado Warnings in North Carolina, 2018Every tornado warning in 2018Tornadoes in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.